Laxative withdrawal symptoms develop after long-term use or overuse of these medications. These are temporary symptoms, and they’re usually mild.

Laxatives are types of medications used to treat constipation. These are primarily used on a short-term basis.

While short-term use of laxatives is generally considered safe for most adults, there are possible risks involved, especially if they’re used in excess or if they’re used for other purposes, such as weight loss.

If you have a history of laxative misuse or have used these products longer than intended and in large amounts, it’s possible to experience laxative withdrawal symptoms. Here’s the important information to consider discussing with a doctor.

Getting help for laxative overuse

If you or a loved one is struggling with laxative overuse or misuse, contact a mental health professional for help. The National Alliance for Eating Disorders which offers a daytime helpline staffed by licensed therapists and an online search tool for treatment options.

Was this helpful?

Laxatives are typically used on a short-term basis, or up to 1 week at a time. The goal is to stop taking them as soon as your constipation symptoms improve.

Laxative withdrawal symptoms aren’t linked to general short-term use. But side effects are possible, even if you only use these medications occasionally. These include:

  • bloating
  • cramps
  • flatulence
  • diarrhea
  • nausea
  • dehydration

Unlike withdrawal symptoms, side effects from laxatives are usually mild and go away after you stop taking these medications.

Worsening constipation and bloating are all possible symptoms of stopping long-term laxative use. This is your body’s way of trying to get adjusted back to normal.

Other possible symptoms include increased:

  • abdominal pain
  • gas
  • incontinence (inability to control bladder or bowel movements)

Most people who stop taking laxatives can reverse side effects from long-term use. But some people might experience chronic gastrointestinal difficulties, including bowel obstruction and kidney damage.

Laxative withdrawal weight gain

The short-term use of laxatives for constipation relief is unlikely to cause weight gain once you stop taking them.

In cases where laxatives are misused for weight loss purposes, it’s possible to experience modest weight gain. But any weight regained isn’t from body fat, but rather from fluid retention.

While laxatives themselves aren’t considered addictive, it’s possible to become dependent on these medications. This may be the case if you have an undiagnosed medical condition, such as inflammatory bowel disease, or if you’re taking them for reasons other than constipation.

Some types of laxatives might be misused more than others when people use them for weight loss or purging methods.

This may be the case with stimulant laxatives, which work by engaging the gut muscles to expel stool. Osmotic laxatives are also sometimes wrongly used for weight loss purposes because of the way they draw water out from the body and into your stool.

Aside from withdrawal symptoms, it’s also important to consider the symptoms of laxative overuse. Using laxatives for too long or too often can cause electrolyte imbalances and intestinal obstruction. These can cause a variety of symptoms, such as:

  • dehydration
  • diarrhea
  • severe abdominal pain
  • nausea
  • worsening gas or constipation
  • muscle weakness
  • irregular heartbeat
  • numbness
  • paralysis
  • seizures

Laxative overuse has also been linked to edema and clubbing.

Additionally, researchers of one 2018 study found a potential correlation between laxative use and an increased risk of colon cancer.

The exact treatment for laxative overuse depends on the how long you’ve used the medications and the severity of any side effects that you might be experiencing from misusing it.

A doctor may recommend, for example, that you gradually taper your use of laxatives to minimize withdrawal symptoms. They may also recommend you stop taking laxatives altogether. Overuse linked with an eating disorder may require therapy and other mental health treatments.

One 2023 study found that laxative misuse may disrupt your gut microbiome. In such cases, you may ask a doctor whether a probiotic supplement could help.

Eating disorders

Disordered eating and eating disorders can affect anyone, regardless of gender identity, race, age, socioeconomic status, or other identities.

They can be caused by any combination of biological, social, cultural, and environmental factors — not just by exposure to diet culture.

Consider speaking with a healthcare professional or contacting the National Alliance for Eating Disorders, which offers a daytime helpline staffed by licensed therapists and an online search tool for treatment options.

Was this helpful?

If you continue to experience constipation for more than a week after taking laxatives, consider calling a doctor right away. This could be a symptom of a more serious underlying health condition that needs treatment other than laxatives.

On the opposite side, if you’ve taken laxatives for a long time or in large doses, here’s how you can get help.

Getting help for symptoms after stopping laxatives

Temporary water retention, bloating, and worsening constipation are all possible symptoms that may develop with laxative withdrawal. These should go away on their own.

But if you’re experiencing symptoms for longer than a few days, and if they’re worsening, try to call a doctor for help. They might prescribe a diuretic medication if you have water retention.

Getting help for laxative overuse

Depending on the reasons for laxative overuse, you may be referred to a gastroenterologist to help treat an underlying digestive disease, or perhaps to a mental health professional to help treat an eating disorder.

If you find you’re using laxatives longer than a week to treat constipation, see a doctor. On the other hand, consider seeing a mental health professional if you or a loved one is struggling with laxative overuse for weight loss purposes.

Laxative overuse can be treated with cessation of this medication, but unwanted side effects can make the process difficult. Here are a list of common questions about laxative overuse and how it may be treated.

What happens when you take laxatives every day?

Taking laxatives every day isn’t safe and may lead to intestinal obstruction from large stools that get stuck in your bowels. Dehydration is also another serious implication of daily laxative use. For these reasons, laxatives shouldn’t be taken for longer than 1 week.

How can you reverse laxative dependency?

Laxative dependence may require treatment from a doctor.

A doctor might also recommend adopting bowel-healthy lifestyle habits instead of reaching for laxatives every time you experience constipation. Drinking water, eating high-fiber foods, and getting daily exercise can all help treat and prevent constipation.

How do you restore bowel function after laxative overuse?

Time is the best resource for restoring bowel function after laxative overuse. You can also help by eating fiber-rich foods, drinking plenty of water, and exercising to help maintain regularity.

If you’re struggling with withdrawal symptoms or have a dependence on laxatives, consider seeing a doctor for help.